MAUDE Adverse Event Report: ALPHATEC SPINE INC INVICTUS SPINAL FIXATION SYSTEM; HXX

ALPHATEC SPINE INC INVICTUS SPINAL FIXATION SYSTEM; HXX
Model Number 17138
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 07/13/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No evaluation possible at this time.The instrument has not been returned for evaluation nor has the identifying lot number been provided.The detached section which remains entrapped within the implanted set screw is approximately 7mm in length and is manufactured from 465ss (stainless steel) and certified to astm a564.The final driver (17138) is design to be used in conjunction with the 90 inch-pound torque limiting t-handle which delivers the proper amount of torque to the set screws within the invictus polyaxial screw.Once the proper torque is achieved an audible click will be heard indicating the screws are properly seated and no additional torque can delivered.
 
Event or Problem Description
Driver tip broke off during final tightening.The detached tip remains positioned within the implanted set screw.
 
Additional Manufacturer Narrative
The returned instrument is currently being evaluated.A follow up report with results of the investigation will be submitted upon completion.
 
Additional Manufacturer Narrative
An evaluation of the returned driver found that the distal tip had fractured and became separated from the instrument.The invictus driver pn 17138 is used to final tighten set screws up-to 110 in lb with use of the invictus torque limiting handle pn 17093-110.The driver is manufactured from material 465 h900 and has a t-27 hexalobe as defined per print 100448-25 (minor lmc 3.40, major lmc 4.80).This hexalobe design is consistent with predicate arsenal final driver pn 87047; same material and similar lmc conditions (minor lmc 3.39, major lmc 4.79).Visual investigation revealed that the failure is shear of the hexalobe.This failure occurs when the applied force on the instrument exceeds the instrument strength.Per tr-100428, the ultimate torque for the t-27 hexalobe is documented as 180.58 +/-0.85 in-lb; which is 1.6 safety factor to the 110 tightening torque.Therefore, it is noted that failure was not a result of the tightening torque from the torque limiting handle, but expected to be due to a non-tightening torque load applied during use, which can be a combination of high torque combined with additional bending loads (such as bending of the instrument from applied compression/distraction).Investigation of lot# 8307905 indicated the material and manufacturing are within design specifications.

Brand Name
INVICTUS SPINAL FIXATION SYSTEM
Common Device Name
HXX
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad, ca
MDR Report Key10385438
Report Number2027467-2020-00033
Device Sequence Number11231560
Product Code HXX
UDI-Device Identifier00190376185811
UDI-Public(01)00190376185811
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number17138
Device Catalogue Number17138
Device Lot Number8307905
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/17/2020
Initial Date Received by Manufacturer 07/13/2020
Supplement Date Received by Manufacturer07/13/2020
07/13/2020
Initial Report FDA Received Date08/10/2020
Supplement Report FDA Received Date09/13/2020
10/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age54 YR